Maine, 2022

Damaging Winds in Maine, August 4, 2022

August 4, 2022 · NWS GYX · 6 events in 1 county or zone

A very hot and unstable airmass was in place across the region on August 4th with heat index values reaching into the mid-90s during the afternoon hours. A weak mid-level trough provided the region with enough instability for thunderstorms to develop across the Connecticut River Valley during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A very hot and unstable airmass was in place across the region on August 4th with heat index values reaching into the mid-90s during the afternoon hours. A weak mid-level trough provided the region with enough instability for thunderstorms to develop across the Connecticut River Valley during the late afternoon. The storms moved east through the early evening bring strong damaging wind gusts to Oxford County before the storms weakened and moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 6:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 4, 6:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Gray ME
702 PM EDT Thu Aug 4 2022

.SYNOPSIS...
Hot and humid weather has set in and really is not expected to
release its grip on the area until the middle of next week.
While we may get brief breaks from the very hot weather, it will
generally only return temperatures to near normal. Showers and
thunderstorms will be possible most days right through early
next week. Any of these showers and storms will be capable of
torrential rainfall along with at least a small chance of a
stronger storm or two.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
7:00PM Update... Mostly updated POPs for the storms coming into
western New Hampshire. Storms are producing strong to damaging
wind gusts, and heavy rainfall rates. They are expected to
weaken over the next one to two hours.

Previous...

Hot conditions today with temps in the mid to upper
90s and heat index values around the triple digits in some
southern and central NH locations. Continued heat through the
weekend will promote cumulative heat stress, with little
reprieve overnight.

Dry air has been a force in keeping expansive high cloud out of
the warmest regions today. This cloud has been most
concentrated along a front and RH gradient off to the west over
the mountains. Clear blue skies and some gusty winds have even
allowed some of this drier air to mix down, reducing dew point
temps by a few degrees across central NH. Expect a couple more
hours of good heating before sun angle decreases, but otherwise
a very slow temp trend downward this evening. Air will tend to
be stagnant, with overnight lows in the upper 60s and low 70s.

Thunderstorm chances remain through the evening hours. Upstream
convection has developed across portions of NY and PA, with
sporadic damaging wind gusts. Elevated instability will be
anchored over the region tonight, and expect some of this
convection to remain intact through portions of NH and far
western ME. Thus, have continued mention of gusty winds/heavy
rain. What cooling that does occur early this evening may be
warmly mixed once again given cold pool dominant mode of
observed thunderstorms.

Some patches of low stratus and fog moving across the Gulf of
Maine this afternoon. Some is developing just outside Penobscot
Bay, along Isle au Haut. This should build over the waters, but
remain less dense over the surrounding land here. Otherwise,
some northern river valleys may develop fog overnight, lifting
through the morning hours Friday.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The front will slow as it crosses the FA Friday, with onshore
flow along the immediate coast. Along this boundary, moisture
will build as well as lift. This source of forcing should be
enough to develop some showers and storms given other
environmental conditions.

Tall, skinny CAPE, warm cloud depths, PWATs, and very low shear
vectors will result in pop-up showers and storms Friday where
lift is maximized. These will be capable of heavy
rainfall...potentially for a longer period of time than it takes
a normal thunderstorm to blow through. With little storm
movement and a number of elements for efficient rain processes
checked off, there will be a chance of localized flooding where
storms do form. Little in the way of shear exists through the
column, thus some storms may rain themselves out, but any extra
lift between onshore sea breeze and the advancing front will add
to storm lifespan. Most likely area for these showers/storms
seems to be across the interior and south of the mountains, as
well as southern NH.

Heat Advisory continues Friday for SE NH through the day despite
the rain chances. Dew point temps may be greater with slightly
lower temp values, still resulting in a hot day with heat index
values in the mid to upper 90s. Overnight lows again only fall
into the upper 60s to around 70 overnight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Overview: Continue much above normal temps expected into
midweek. Little sign of widespread organized precip.

Impacts: Continued hot weather will likely lead to at least one
or two more days with heat index values near 95 or higher.
Thunderstorms will be in the forecast most days...even if
isolated/scattered...but any storm has the potential to be
strong given how hot and humid it will be.

Forecast Details: Given the potential for active weather this
afternoon the forecast is mainly the multi-model consensus
blend...NBM. Those NBM forecasts have changed rather
dramatically as guidance has shifted away from relief and more
towards sustained heat/humidity. While brief respites are in the
forecast...like backdoor front Mon...but serve only to knock
temps back closer to normal.

Other threat to watch will be convection. While no widespread
organized precip looks likely to ease drought
conditions...convection will be in the forecast most days. CSU
machine learning has at least low level probabilities for severe
weather right thru the extended. This makes sense given the
heat/humidity should combine for ample CAPE each day to support
storms. While the shear is forecast to remain rather weak...even
a strong updraft in the absence of strong shear may be capable
of gusty/damaging winds. So my gut feeling is that we will have
to keep a close eye on convection most afternoons for at least
an isolated severe threat.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR this evening. Fog or low stratus over the Gulf
of Maine may cause reduced vis/ceilings at KRKD this evening,
before more fog develops overnight in the vicinity. For KLEB and
KHIE, some showers/TS with gusty winds will be possible this
evening and overnight. Other valley locations may see fog
overnight.

Friday, showers and storms redevelop with +RA possible. This may
cause reductions in vis as well as lower ceilings.

Long Term...Generally speaking VFR conditions will prevail into
early next week. Marine fog/stratus possible Sat night...mainly
affecting areas north of PWM. SHRA/TSRA will also be possible
just about every day...and local MVFR or lower is possible in
any convection.

&&

.MARINE...
Short Term...Below SCA conditions. Patches of marine fog are
expected tonight. A cold front will slowly move towards the
waters through Friday.

Long Term...Winds and seas expected to remain below SCA
thresholds thru the extended. Some marine fog is possible Sat
night ahead of the next push of hot/humid conditions. Will not
be able to rule out isolated to scattered storms over or near
the coastal waters right into early next week. Any storm may be
capable of gusty winds.

&&

.CLIMATE...
Very hot and humid conditions can be expected today. The
greatest chance to break record high temperatures will mainly be
in New Hampshire. Here are some record high temperatures for
this afternoon...

     New Hampshire...
Manchester 94 degrees set in 1935
Concord 97 degrees set in 1944

     Maine...
Portland 93 degrees set in 1988
Augusta 94 degrees set in 1988
Gray 90 degrees set in 2007

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT Friday for NHZ008-010-012-013.
MARINE...None.

&&

NEAR TERM...Clair
SHORT TERM...Cornwell
LONG TERM...Legro
AVIATION...Cornwell/Legro
MARINE...Cornwell/Legro
Hazardous weather outlook, Aug 4, 5:56 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
656 PM EDT Thu Aug 4 2022

NHZ008-010-012-013-052300-
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
656 PM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for central New Hampshire and
southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Showers and thunderstorms are expected to move into the area late
this afternoon or early evening. A few of these storms may be
capable
of gusty wind

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A slow moving front will be the focus of showers and thunderstorms
Friday afternoon. Some of these storms may move rather slowly or
along the same path and produce torrential rain. An isolated
stronger
storm or two may also be capable of gusty winds.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day well into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ004>007-009-011-014-015-052300-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-Belknap-
Cheshire-Coastal Rockingham-Western And Central Hillsborough-
656 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Showers and thunderstorms are expected to move into the area late
this afternoon or early evening. A few of these storms may be
capable of gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A slow moving front will be the focus of showers and thunderstorms
Friday afternoon. Some of these storms may move rather slowly or
along the same path and produce torrential rain. An isolated
stronger
storm or two may also be capable of gusty winds.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day into the low to mid
90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>021-033-052300-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-
656 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and western Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A slow moving front will be the focus of showers and thunderstorms
Friday afternoon. Some of these storms may move rather slowly or
along the same path and produce torrential rain. An isolated
stronger
storm or two may also be capable of gusty winds.

Much above normal temperatures are forecast to continue through the
weekend, with Sunday looking like another day into the low 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>003-052300-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
656 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A slow moving front will be the focus of showers and thunderstorms
Friday afternoon. Some of these storms may move rather slowly or
along the same path and produce torrential rain. An isolated
stronger
storm or two may also be capable of gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ022>028-052300-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-
656 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for south central Maine and
southwest Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A slow moving front will be the focus of showers and thunderstorms
Friday afternoon. Some of these storms may move rather slowly or
along the same path and produce torrential rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-052300-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
656 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 6:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
744 PM EDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             2 NNE CHARLESTOWN       43.26N 72.41W
08/04/2022  M1.00 INCH       SULLIVAN           NH   PUBLIC

            OBSERVED HAIL FOR 4-5 MINUTES FALL ON LOVERS
            LANE. MEASURED HAIL AT 1 INCH. TORE LEAVES
            OFF OF TREES. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Aug 4, 6:53 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Gray ME
753 PM EDT Thu Aug 4 2022

NHZ003>006-050030-
Northern Grafton NH-Southern Carroll NH-Southern Grafton NH-
Northern Carroll NH-
753 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of east central Grafton
and central Carroll Counties through 830 PM EDT...

At 752 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandwich, or near Moultonborough, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moultonborough, Ossipee, Holderness, Tamworth, Sandwich, Bartlett,
Madison, Freedom, Center Harber, Albany, Waterville Valley, Thornton
and Campton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4405 7123 4380 7108 4374 7151 4376 7153
      4374 7153 4374 7154 4389 7163
TIME...MOT...LOC 2352Z 245DEG 21KT 4382 7149

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MSC
Local storm report, Aug 4, 6:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
759 PM EDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 NW CLAREMONT          43.39N 72.38W
08/04/2022  M1.00 INCH       SULLIVAN           NH   PUBLIC

            MEASURED 1 INCH HAIL IN WEST CLAREMONT.

&&
Local storm report, Aug 4, 7:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
800 PM EDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 SW CLAREMONT          43.34N 72.39W
08/04/2022  M1.00 INCH       SULLIVAN           NH   AMATEUR RADIO

            MULTIPLE SOCIAL MEDIA REPORTS OF
            QUARTER-SIZED HAIL ON NH HWY 12A. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Aug 4, 7:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
816 PM EDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     4 S HEBRON              43.63N 71.81W
08/04/2022                   GRAFTON            NH   FIRE DEPT/RESCUE

            LARGE TREE DOWN ACROSS FOWLER RIVER RD IN
            ALEXANDRIA. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Aug 4, 7:20 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Gray ME
820 PM EDT Thu Aug 4 2022

NHZ005-006-009-010-050100-
Belknap NH-Strafford NH-Southern Carroll NH-Southern Grafton NH-
820 PM EDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of northwestern
Strafford, eastern Belknap and southern Carroll Counties through 900
PM EDT...

At 819 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moultonborough to near Barnstead. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laconia, Meredith, Ossipee, Moultonborough, Alton, Barnstead,
Gilmanton, Effingham, Wolfeboro, Belmont, Gilford, Freedom, Center
Harber, Brookfield, Wakefield, Tuftonboro, New Durham and Middleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4338 7140 4373 7153 4381 7102 4352 7101
      4333 7131
TIME...MOT...LOC 0019Z 233DEG 39KT 4374 7142 4336 7135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MSC

The radar

The Portland,ME radar (KGYX), 57 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
August 4, 8:00 PM EST to 8:05 PM EST
Where
Oxford County, 0.69 mi S of Number Four
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
44.140, -70.880

Convective outflow winds associated with a severe thunderstorm downed a tree and wires on Fern Dr. in Lovell, ME.

Thunderstorm Wind, Oxford

When
August 4, 8:00 PM EST to 8:05 PM EST
Where
Oxford County, 0.85 mi NW of East Sumner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.360, -70.380

Convective outflow winds associated with a severe thunderstorm downed multiple trees on N. Butterfield Rd. in East Sumner.

Thunderstorm Wind, Oxford

When
August 4, 8:05 PM EST to 8:10 PM EST
Where
Oxford County, 0.69 mi S of Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.370, -70.350

Convective outflow winds associated with a severe thunderstorm downed multiple trees in Hartford.

Thunderstorm Wind, Oxford

When
August 4, 8:36 PM EST to 8:41 PM EST
Where
Oxford County, 1.47 mi NNE of Oxford Kimballs Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.170, -70.460

Convective outflow winds associated with a severe thunderstorm downed a large tree at the intersection of E. Oxford Rd and Sam Rowe Hill Rd. in Oxford.

Thunderstorm Wind, Oxford

When
August 4, 8:41 PM EST to 8:46 PM EST
Where
Oxford County, South Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.220, -70.500

Convective outflow winds associated with a severe thunderstorm downed a large tree at the intersection of Buckfield Rd. and Cross St. in South Paris.

Thunderstorm Wind, Oxford

When
August 4, 9:03 PM EST to 9:08 PM EST
Where
Oxford County, 1.47 mi NNE of Buckfield
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.300, -70.360

Convective outflow winds associated with a severe thunderstorm downed a tree across Morrill St. near high school in Buckfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055509, 1055513, 1055514, 1055510, 1055511, 1055512.